Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Huntsville, AL

March 31, 2016Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 31, 2016, 4:28 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 4:28 PM CDT (21:28 UTC)
Expired
Mar 31, 2016, 5:00 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS54 KHUN 312128
SVRHUN
ALC033-077-312200-
/O.NEW.KHUN.SV.W.0005.160331T2128Z-160331T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN COLBERT COUNTY IN NORTHWESTERN ALABAMA...
  NORTHWESTERN LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 500 PM CDT

* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR J P COLEMAN
  STATE PARK...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...EASTPORT...WRIGHT...ZIP CITY...THREET...RIVERTON AND
  CLOVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3501 8812 3500 8766 3492 8762 3482 8810
      3489 8810 3492 8816 3496 8817 3497 8819
TIME...MOT...LOC 2127Z 248DEG 44KT 3488 8821 

HAIL...1.25IN
WIND...60MPH
 
$$

BCC
2 follow-up statements
407 
WWUS54 KHUN 312142
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CDT THU MAR 31 2016

ALC033-312151-
/O.CAN.KHUN.SV.W.0005.000000T0000Z-160331T2200Z/
COLBERT AL-
442 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLBERT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
COLBERT COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3501 8812 3500 8774 3492 8781 3490 8802
      3491 8805 3490 8807 3489 8811 3491 8815
      3493 8816 3496 8817 3497 8818
TIME...MOT...LOC 2141Z 246DEG 43KT 3495 8804 

$$

ALC077-312200-
/O.CON.KHUN.SV.W.0005.000000T0000Z-160331T2200Z/
LAUDERDALE AL-
442 PM CDT THU MAR 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN LAUDERDALE COUNTY...

AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALNUT
GROVE... OR 3 MILES NORTHEAST OF WATERLOO...MOVING NORTHEAST AT 50
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WATERLOO...THREET AND WRIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3501 8812 3500 8774 3492 8781 3490 8802
      3491 8805 3490 8807 3489 8811 3491 8815
      3493 8816 3496 8817 3497 8818
TIME...MOT...LOC 2141Z 246DEG 43KT 3495 8804 

HAIL...1.00IN
WIND...60MPH
 
$$

BCC
619 
WWUS54 KHUN 312157
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT THU MAR 31 2016

ALC077-312206-
/O.EXP.KHUN.SV.W.0005.000000T0000Z-160331T2200Z/
LAUDERDALE AL-
457 PM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUDERDALE COUNTY
WILL EXPIRE AT 500 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO
TENNESSEE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM.

LAT...LON 3501 8812 3500 8774 3492 8781 3490 8802
      3491 8805 3490 8807 3489 8811 3491 8815
      3493 8816 3496 8817 3497 8818
TIME...MOT...LOC 2154Z 248DEG 44KT 3495 8804 

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:53 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 1:53 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT THU MAR 31 2016

.DISCUSSION...
CONVECTIVE TRENDS ARE THE CHIEF WX IMPACT CONCERN FOR THE NEXT
12-18H. MORNING MCS CONTINUES TO EXIT NERN AL. RESIDUAL COLD
POOL/OUTFLOW WAS MODIFYING CONSIDERABLY EARLY THIS AFTERNOON WITH
FLOW TURNING BACK TO THE S-SE AND DEW POINTS INCREASING INTO THE
L-M60S. AN OUTFLOW BOUNDARY IS STILL DEFINED FROM NEAR MEMPHIS SE
TO JUST N OF BIRMINGHAM. THE AIRMASS IN THE WARM SECTOR SW OF THE
OUTFLOW BOUNDARY WAS DESTABILIZING SIGNIFICANTLY WITH MLCAPE VALUES
OF 1000-1500 J/KG. IN FACT, SEVERAL SMALL CONVECTIVE CELLS WERE
DEVELOPING ALONG THIS BOUNDARY IN MS S OF THE SEVERE MCS/SUPERCELLS
CROSSING THE MS RIVER. WE WILL BE AWAITING VORTEX SE/REDSTONE
SOUNDINGS THIS AFTERNOON TO FURTHER DEFINE THE SEVERE WX THREAT.
FORECAST 6KM BULK SHEAR VALUES WILL BE INCREASING TO 55-65KT THRU
THIS EVENING AS AN UPPER LEVEL JET STREAM MIGRATES INTO THE LOWER MS
AND GULF STATE REGION. THUS, WE FULLY EXPECT SUPERCELLS TO DEVELOP
OUT OF THE CONVECTION TO OUR W AND MIGRATE INTO NRN AL AND SRN TN
THIS EVENING. SHORT RANGE CONVECTIVE ALLOWING MODELS ALL HAVE SHOWN
VARYING EVOLUTIONS FROM SUPERCELLS/CLUSTERS INTO ONE MORE QLCS
LINES. DESPITE LOW LEVEL WINDS OF 9-8H TURNING MORE SWLY AND
WEAKENING THIS MORNING, THEY MAY IN FACT BACK TO A MORE SOUTHERLY
DIRECTION THIS EVENING, KEEPING LOW LEVEL HODOGRAPHS QUITE FAVORABLE
FOR TORNADOES. RAINFALL AMOUNTS OF 1-2 INCHES (LOCALLY HIGHER) FELL
THIS MORNING IN NWRN AL, SO THIS MAY BE AN AREA OF HIGHER CONCERN FOR
SOME FLASH FLOODING THIS EVENING. HOWEVER, LESSOR AMOUNTS FURTHER
EAST MAY HAVE LOWERED THE THREAT. WE WILL MAINTAIN THE FLASH FLOOD
WATCH IN PLACE AS IS HOWEVER DUE TO SOME POTENTIAL ECHO TRAINING THAT
COULD STILL TAKE PLACE OVERNIGHT INTO THE EARLY MORNING HOURS OF
FRIDAY.

HAVE HAD LITTLE TIME TO INGEST THE EXTENDED FORECAST DATA, BUT FAIRLY
BENIGN WX PATTERN, ALBEIT A BIT COOLER, WILL OCCUR THRU THIS WEEKEND.
SHOULD BE A VERY GOOD REBOUND IN TEMPS EARLY NEXT WEEK, BUT THE NEXT
RAINFALL DOES NOT OCCUR UNTIL THE DAY 6-7 PERIOD. HAVE FOLLOWED
CLOSE TO OUR CURRENT FORECAST WITH MINOR ADJUSTMENTS USING SUGGESTED
BLENDS.

&&

.AVIATION...
/ISSUED 1235 PM CDT THU MAR 31 2016/
FOR 18Z TAFS...INITIAL PRECIP SHIELD CONTINUES TO EXIT N CNTRL/NE AL
TO THE E...WITH DRIER CONDS IN PLACE FOR NOW OVER NW AL. WITH THE
DRYING TREND...VFR CONDS PREVAIL AT BOTH PRIMARY TAF SITES ALTHOUGH
FLIGHT CONDS MAY BEGIN TO LOWER EARLY THIS EVENING IN ADVANCE OF A
COLD FRONT OUT OF THE NW. SHRA/TSRA ARE XPCTED TO DEVELOP AHEAD OF
THE FRONTAL PASSAGE LATE THIS AFTERNOON/EARLY EVENING...AND CONDS
MAY BRIEFLY LOWER INTO THE IFR CAT IN NEAR SOME OF THE HEAVIER
SHRA/TSRA WITH VRB WINDS GUSTING AROUND 25-30KT. PRECIP SHOULD BEGIN
TO EXIT THE AREA TO THE E AFTER 06Z...ALTHOUGH LOWER CLOUDS/MVFR CIGS
MAY LINGER INTO THE MORNING HRS BEFORE LIFTING.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  71  44  61 /  80  10  10  10
SHOALS        57  70  43  61 /  70  10  10  10
VINEMONT      60  70  45  60 /  90  20  10  10
FAYETTEVILLE  59  69  43  60 /  70  10  10  10
ALBERTVILLE   62  73  46  61 /  90  20  10  10
FORT PAYNE    60  73  46  60 /  90  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 1:31 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT THU MAR 31 2016

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
131 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE THREAT FOR SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NORTHWEST.
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE
THROUGH THE EVENING HOURS...AS A LINE OF THUNDERSTORMS DEVELOPS AND
MOVES EAST ACROSS THE OUTLOOK AREA. DISCRETE THUNDERSTORMS FORMING
AHEAD OF THE MAIN LINE OF STORMS WILL ALSO BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...MULTIPLE ROUNDS OF HEAVY
RAINFALL WILL TRANSLATE INTO A LOCALIZED FLOODING THREAT INTO THE
OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS EVENING.

In the hours before

Special weather statement, Mar 31, 4:23 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT THU MAR 31 2016

ALZ001-002-312200-
LAUDERDALE AL-COLBERT AL-
423 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 500 PM CDT...

AT 422 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURNSVILLE...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...THREET...RIVERTON AND CLOVERDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 8811 3501 8774 3491 8769 3482 8810
      3489 8810 3492 8816 3497 8818
TIME...MOT...LOC 2122Z 246DEG 43KT 3486 8826

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:23 PM CDTSpecial Weather StatementHUNLauderdale37 min
Mar 31, 5:25 PM CDTSpecial Weather StatementHUNLauderdale65 min
Mar 31, 6:21 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone24 min
Mar 31, 6:34 PM CDTTornado WarningHUNLauderdale, Limestone26 min
Mar 31, 6:53 PM CDTTornado WarningHUNLauderdale, Limestone, Madison37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.